A Case of Euglycemic Diabetic Ketoacidosis Following Long-term Empagliflozin Therapy
In 2015, the U.S. Food and Drug Administration (FDA) released a statement associating the use of sodium–glucose cotransporter 2 (SGLT2) inhibitors and the incidence of diabetic ketoacidosis (DKA) in cases with relatively normal or mildly elevated glucose levels (euglycemic DKA [euDKA]) (1). This warning along with a review of more recent publications reveals possible triggers of this complication (2–4). Our report highlights a case of euDKA in a patient with type 2 diabetes, after over 6 months of empagliflozin treatment, presenting in respiratory alkalosis with krill oil use as a possible precipitating factor.
A 57-year-old man with a 10-year history of type 2 diabetes presented to the emergency room with lightheadedness. He had been using empagliflozin alone for 189 days, decreasing his HbA1c from 7.0% (53 mmol/mol) to 5.7% (39 mmol/mol) during the first 3 months. Additionally, his diet over the previous 4 months consisted of a very low amount of carbohydrates, 15–30 g per day. That day he had no oral intake because of an outpatient sclerotherapy procedure. His only recent medication change was 2 weeks prior when he started taking supplemental krill oil capsules. The episode of lightheadedness began 1 h prior to coming into the emergency room and was accompanied by a presyncopal urge to hyperventilate. Upon symptom onset, a friend measured his blood glucose to be 122 mg/dL. At our facility, he reported nausea and tachypnea. A venous blood gas showed a respiratory alkalosis with a pH of 7.54 and Pco2 of 19.0 mmHg. He was immediately given intravenous fluids and antiemetics, reducing his respiratory rate. Initial laboratory results revealed a bicarbonate of 13 mmol/L and an anion gap of 26 mmol/L with a blood glucose of 120 mg/dL. β-Hydroxybutyrate was elevated at 8.1 mmol/L. A repeat venous blood gas showed a pH of 7.34, Pco2 of 35.0 mmHg, and normal venous lactate. The rapid resolution of alkalosis with elevated anion gap and β-hydroxybutyrate levels led to the suspicion of euDKA. He was treated with intravenous fluids, insulin, and glucose. He responded quickly, and his anion gap normalized within 4–6 h.
This report describes an empagliflozin-induced case of euDKA presenting paradoxically with respiratory alkalosis. The FDA release (2) advises caution for euDKA as a class effect including all approved SGLT2 inhibitor drugs, alone or in combination with metformin.
Since this warning, there have been published cases with all three single-drug formulations (3,4). Peters et al. (3) expand concern by describing reactions in both patients with type 1 diabetes and patients with type 2 diabetes. Providers should counsel patients regarding triggers and signs of DKA when starting these medications. A previously postulated trigger in our patient was his low caloric intake in the setting of an already low-carbohydrate diet. His use of krill oil is Generally Recognized As Safe (GRAS) by the FDA and not currently reported in any publication (5). Other supposed triggers include major illness, reduced fluid intake, diabetes therapy change, and alcohol intake (2,3).
This case adds to the evidence that euDKA is a life-threatening adverse drug reaction associated with SGLT2 inhibitors.
Duality of Interest. No potential conflicts of interest relevant to this article were reported.
Author Contributions. P.D.F., K.M.K., and J.L.R. took active care in the reported patient’s hospital course. P.D.F. researched data and wrote the manuscript. K.M.K. researched data and reviewed/edited the manuscript. J.L.R. reviewed/edited the manuscript and contributed to the discussion. J.L.R. is the guarantor of this work and, as such, had full access to all the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.
- Received April 3, 2016.
- Accepted July 4, 2016.
- © 2016 by the American Diabetes Association.
Readers may use this article as long as the work is properly cited, the use is educational and not for profit, and the work is not altered. More information is available at http://www.diabetesjournals.org/content/license.